Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Lake Charles, LA

April 6, 2004Jefferson County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 6, 2004, 2:23 PM CDT for Jefferson County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 2:23 PM CDT (19:23 UTC)
Expired
Apr 6, 2004, 2:45 PM CDT
In force
22 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson County, TX

The radar

The Houston radar (KHGX), 83 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 11:05 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS54 KLCH 061923
SVRLCH
TXC245-061945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 245 PM CDT

* AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTHEASTERN CHAMBERS
  COUNTY..AND MOVING EAST AT 35 MPH.

* THIS STORM WILL BE...JUST SOUTH OF HAMSHIRE OVER RURAL
  SOUTHERN JEFFERSON COUNTY.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2981 9437 2957 9436 2966 9411 2987 9419

$$
JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:27 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 6, 11:27 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1125 AM CDT TUE APR  6 2004

.DISCUSSION...
TX MCS CENTRAL VORTEX HAS SPED UP LATE THIS MORNING...NOW MOVING
EAST-NORTHEAST AT 40-45 MPH...WITH SVR TSRA SOUTH TO THE COAST. SPC
HAS ISSUED TOR WATCH 47 FOR ALL OF SE TX...AND SW LA (INCLUDING
CAMERON...CALCASIEU...BEAUREGARD...AND VERNON) AT THIS RATE...TSRA
WILL BE ACROSS BPT AT 1730Z (12:30 PM)...LCH BY 1830-1900Z...AND
LFT POSSIBLY BY 2000-2030Z IF STILL HOLDING TOGETHER. THE GREATEST
THREAT WILL BE FROM I-10 SOUTH INTO THE COASTAL WATERS OUT 60
NAUTICAL MILES.

DML

.PREVIOUS DISCUSSION...STATIONARY FRONT LURKING JUST OFFSHORE WILL
BEGIN TO MOVE NEED TODAY. MID 60 DEWPOINTS OFFSHORE WILL BEGIN TO
MOVE INTO SE TX LATER THIS MORNING AND INTO SRN EARLY THIS AFTERNOON.
UPPER LOW NOW OVER NM CREATING ANOTHER MACS OVER CNTRL TX WITH
DEVELOPMENT FURTHER SW OVER SW TX BEING AIDED BY JET STREAK ROUNDING
THE BASE OF THE TROF. UPPER LOW WILL SWING INTO NW TX BY THIS
AFTERNOON WITH ASSOCIATED TSTM ACTIVITY MOVING INTO SE TX BY EARLY
AFTERNOON. TSTMS WILL BE AIDED BY UPPER LEVEL DIVERGENCE...GOOD
DIRECTIONAL WIND SHEAR AND INSTABILITY SO WILL SEE THE POSSIBILITY OF
STRONG WINDS WITH THESE TSTMS...MAINLY OVER SE TX AND SRN LA. SPC HAS
THIS AREA IN SLIGHT RISK AREA FOR TODAY SO WILL INCLUDE SEVERE
WORDING IN APPROPRIATE ZONES. FURTHER EAST...ATMOSPHERE WILL NOT BE
QUITE AS UNSTABLE DUE TO DRIER AIR SO IT APPEARS TSTMS WILL NOT BE
QUITE AS STRONG AS THEY MOVE INTO CENTRAL LA.

UPPER LOW WILL MOVE INTO ERN AR BY WED NIGHT WITH ASSOCIATED TROF
SWINGING ACROSS THE AREA AT THAT TIME. ETA REALLY SLAMS US HARD AND
WITH SPC KEEPING US IN A SLIGHT RISK AREA...HAVE BUMPED POPS UP FOR
THIS TIME-FRAME. TROF SHOULD EXIT THE AREA THURSDAY WITH DRIER
WEATHER ON TAP FOR THE END OF THE WEEK BUT TEMPS NOT AS COOL AS
PREVIOUSLY ADVERTISED. NEXT FRONT (WHICH CURRENTLY LOOKS TO BE
QUITE STRONG FOR THIS TIME OF THE YEAR) PROGGED TO MOVE THRU SUNDAY
MORNING WILL BRING THE NEXT CHANCE FOR TSTMS TOWARDS THE END OF
THE WEEKEND. MRF SHOWS A DEEP UPPER TROF OVER THE CENTRAL U.S. WHICH
WOULD KEEP CHANCE OF SHOWERS IN THE FORECAST THRU MONDAY IF THIS
VERIFIES. MRF HAS NOT BEEN DOING SUCH A GOOD JOB LATELY WITH THE
FRONTS...SO WILL NOT GO TO GUNG-HO ON THIS SCENARIO.

&&

.UPDATED POINT TEMPS/POPS...
LCH  77  63  81  61 /  70  50  30  30
BPT  75  64  81  62 /  70  30  30  30
AEX  75  57  78  57 /  40  70  40  30
LFT  78  62  80  61 /  40  50  30  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&
Hazardous weather outlook, Apr 6, 5:18 AM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
518 AM CDT TUE APR 6 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
062230-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-
EVANGELINE-HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST MARTIN-NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-
UPPER ST MARTIN-VERMILION-VERNON-
WATERS FOR LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
518 AM CDT TUE APR 6 2004

.DAY ONE...TODAY AND TONIGHT...
A LARGE AREA OF THUNDERSTORM ACTIVITY OVER SOUTH-CENTRAL TEXAS EARLY
THIS MORNING WILL MOVE EASTWARD THROUGH THE DAY AND INTO SOUTHEAST
TEXAS BY THIS AFTERNOON AND SOUTH-CENTRAL LOUISIANA THROUGH THE
EVENING. SEVERE WEATHER IS POSSIBLE MAINLY OVER SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA AS INSTABILITY WILL INCREASE ACROSS THIS REGION
ALONG A WARM FRONT. THE MAIN THREAT WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA WEDNESDAY AND
COMBINED WITH DAYTIME HEATING WILL DESTABILIZE THE ATMOSPHERE.
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY SOUTHEAST
TEXAS AND WESTERN LOUISIANA. DRY WEATHER IS EXPECTED THURSDAY
AND FRIDAY WITH ANOTHER CHANCE OF THUNDERSTORMS POSSIBLE ON
SATURDAY AND SATURDAY AHEAD OF A COLD FRONT. LIGHT RAIN IS
POSSIBLE BEHIND THE FRONT SUNDAY AND MONDAY.

SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED
TUESDAY AND WEDNESDAY.

WILEY

In the hours before

Special weather statement, Apr 6, 11:48 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1148 AM CDT TUE APR 6 2004

GMZ450-470-LAZ030-041-051-TXZ180>182-201-215-216-061900-
BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-HARDIN-JASPER-JEFFERSON-
NEWTON-ORANGE-TYLER-
1148 AM CDT TUE APR 6 2004

...TORNADO WATCH IN EFFECT UNTIL 4 PM...

A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ENTERING THE HOUSTON
AREA LATE THIS MORNING IS EXPECTED TO REACH THE BEAUMONT AREA VERY
EARLY THIS AFTERNOON AND THE LAKE CHARLES AREA BETWEEN 1 AND 2 PM.

A TORNADO WATCH HAS BEEN ISSUED FOR SOUTHEAST TEXAS AND EXTREME
WESTERN LOUISIANA.

THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF
I-10 TO INCLUDE THE COASTAL WATERS.

TORNADOES...DAMAGING THUNDERSTORM WINDS...LARGE HAIL...DEADLY
LIGHTNING AND RAINFALL TOTALS OF 1 TO 2 INCHES IN A SHORT TIME
PERIOD WILL BE POSSIBLE.

SIGNIFICANT FLOODING IS NOT EXPECTED...HOWEVER...SOME LOCALIZED
FLOODING OF LOW LYING AREAS COULD OCCUR.

STAY TUNED TO NOAA WEATHER RADIO..COMMERCIAL TELEVISION OR
RADIO FOR LATER STATEMENTS. ADDITIONAL WEATHER INFORMATION CAN ALSO
BE OBTAINED THROUGH OUR HOME PAGE AT WWW.SRH.NOAA.GOV/LCH.

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 2:39 PM CDTSevere Thunderstorm WarningLCHJefferson66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.